Nineteen Patients Ill, Nine Die From Contaminated IV Bags

According to CNN, nine Alabama hospital patients may have died due to contaminated IV bags. Dr. Donald Williamson, the Alabama State Health Officer and Directory spoke to the media about the issue saying that the patients had all been receiving intravenous nutritional supplements provided by a Birmingham, Alabama pharmacy called Meds IV. The officials suspect IV bags have been contaminated with a lethal bacteria, nineteen Alabama hospital patients are confirmed to have been infected by the same strain of bacteria.

The outbreak of serratia marcescens bacterem has hit at least six Alabama hospitals, according to state officials. All patients are said to have received Meds IV’s Total Parenteral Nutrition, and federal regulators have recalled all such products from Meds IV Pharmacy off store shelves.

TPN is a liquid nutritional supplement given to patients who have gastrointestinal problems via IV or catheter. U.S. Centers for Disease Control and Prevention is still investigating, but it is believed contamination may have occurred during the mixing process by Meds IV. Meds IV is a compounding pharmacy, meaning medications are made that are not premixed by drug companies. TPN is shipped in a sterile containers to hospitals and used within a short span of time.

Serratia marcescens bacterem is a waterborne bacteria that causes fever, respiratory problems and shock. If caught early, the bacteria responds well to antibiotics. Patients who may have been introduced to affected Total Parenteral Nutrition products by Meds IV are encouraged to report adverse events or side effects to the FDA’S MedWatch Safety Information and Adverse Event Reporting Program.



Tags:

Leave a Reply

Your email address will not be published. Required fields are marked *